Trying to force elderly people’s vital signs into rigid guidelines is not always sensible, or safe
A seventy year old women had a fall in her home. The ambulance was called and she was taken to an Emergency Department. A hip X Ray showed a fractured femur, or hip bone.
Her only other medical condition was chronic but well managed heart disease.
The following day she had surgery. Once on the ward she began to recover. However, several days after the operation, the nurses noticed her oxygen saturations were low.
The woman admitted that she felt mildly short of breath, but thought it was due to spending so much time lying in bed.
A physiotherapist listened to her chest, and found she had fluid in both lobes of her lungs. The doctors were advised, and a chest x-ray was ordered.
The scan confirmed that she had fluid in her lungs, possibly from a flare up of her chronic heart problem.
Elderly bodies can react differently to intravenous drugs and fluids than younger people
Both the nurse and junior Doctor panicked that the woman’s oxygen saturations were low. In order to get the fluid out of her lungs quickly, she was given intravenous lasix twice a day.
This drug quickly pulls fluid out of the body, and passes it out through the kidneys. The woman complained about needing to go to the toilet all the time. However the nurses explained that it was important to get her oxygen levels up to normal range.
After several days of this treatment, the fluid in her lungs disappeared. Her oxygen saturation levels were textbook. Everyone was happy.
A rehab book was booked. The nurse in charge had another patient booked to come into her bed. As she was five days post op and her red blood cells (haemoglobin levels) were fine, no further blood tests were done.
Just as the patient transport arrived on the ward to take her to rehab, the elderly woman fainted.
A code blue was called, and when the team arrived, they found she was in ventricular fibrillation (an irregular and dangerous heart rhythm).
Instead of going to rehab, the woman was taken to a coronary care unit where she had a full workup, 24/7 ECG monitoring, CT scan of the chest with contrast and chest X Ray.
A simple blood test revealed she had a low blood potassium level. This is a known side effect of the drug lasix.
Her stay in hospital was extended for several weeks. Rehabilitation was delayed and her bed was quickly taken.
She finally went to rehab a month after first being admitted to hospital with a fractured hip.
© Wikihospitals 2014